Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


A symplectic functional analytic proof of the conformal welding theorem

Authors: Eric Schippers and Wolfgang Staubach
Journal: Proc. Amer. Math. Soc. 143 (2015), 265-278
MSC (2010): Primary 30C35, 30C62, 30F60; Secondary 53D30
Published electronically: September 24, 2014
MathSciNet review: 3272752
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a new functional-analytic/symplectic geometric proof of the conformal welding theorem. This is accomplished by representing composition by a quasisymmetric map $ \phi $ as an operator on a suitable Hilbert space and algebraically solving the conformal welding equation for the unknown maps $ f$ and $ g$ satisfying $ g \circ \phi = f$. The univalence and quasiconformal extendibility of $ f$ and $ g$ is demonstrated through the use of the Grunsky matrix.

References [Enhancements On Off] (What's this?)

  • [1] N. Aronszajn, Boundary values of functions with finite Dirichlet integral, Conference on partial differential equations, University of Kansas (1954), Studies in eigenvalue problems, Technical report 14.
  • [2] P. Ebenfelt, D. Khavinson, and H. S. Shapiro, Two-dimensional shapes and lemniscates, Complex analysis and dynamical systems IV. Part 1, Contemp. Math., vol. 553, Amer. Math. Soc., Providence, RI, 2011, pp. 45–59. MR 2868587, 10.1090/conm/553/10931
  • [3] F. D. Gakhov, Boundary value problems, Translation edited by I. N. Sneddon, Pergamon Press, Oxford-New York-Paris; Addison-Wesley Publishing Co., Inc., Reading, Mass.-London, 1966. MR 0198152
  • [4] V. M. Gol′dshteĭn and Yu. G. Reshetnyak, Quasiconformal mappings and Sobolev spaces, Mathematics and its Applications (Soviet Series), vol. 54, Kluwer Academic Publishers Group, Dordrecht, 1990. Translated and revised from the 1983 Russian original; Translated by O. Korneeva. MR 1136035
  • [5] Yi-Zhi Huang, Two-dimensional conformal geometry and vertex operator algebras, Progress in Mathematics, vol. 148, Birkhäuser Boston, Inc., Boston, MA, 1997. MR 1448404
  • [6] G. F. Mandžavidze and B. V. Hvedelidze, On the Riemann-Privalov problem with continous coefficients, Dokl. Akad. Nauk SSSR 123 (1958), 791–794 (Russian). MR 0112961
  • [7] Zair Ibragimov, Quasi-isometric extensions of quasisymmetric mappings of the real line compatible with composition, Ann. Acad. Sci. Fenn. Math. 35 (2010), no. 1, 221–233. MR 2643406, 10.5186/aasfm.2010.3513
  • [8] Eri Jabotinsky, Representation of functions by matrices. Application to Faber polynomials, Proc. Amer. Math. Soc. 4 (1953), 546–553. MR 0059359, 10.1090/S0002-9939-1953-0059359-0
  • [9] A. A. Kirillov, Kähler structure on the 𝐾-orbits of a group of diffeomorphisms of the circle, Funktsional. Anal. i Prilozhen. 21 (1987), no. 2, 42–45 (Russian). MR 902292
  • [10] A. A. Kirillov and D. V. Yur′ev, Kähler geometry of the infinite-dimensional homogeneous manifold 𝑀=𝐷𝑖𝑓𝑓₊(𝑆¹)/𝑅𝑜𝑡(𝑆¹), Funktsional. Anal. i Prilozhen. 20 (1986), no. 4, 79–80 (Russian). MR 878052
  • [11] A. A. Kirillov and D. V. Yur′ev, Kähler geometry of the infinite-dimensional homogeneous space 𝑀=𝐷𝑖𝑓𝑓₊(𝑆¹)/𝑅𝑜𝑡(𝑆¹), Funktsional. Anal. i Prilozhen. 21 (1987), no. 4, 35–46, 96 (Russian). MR 925071
  • [12] Olli Lehto, Univalent functions and Teichmüller spaces, Graduate Texts in Mathematics, vol. 109, Springer-Verlag, New York, 1987. MR 867407
  • [13] O. Lehto and K. I. Virtanen, Quasiconformal mappings in the plane, 2nd ed., Springer-Verlag, New York-Heidelberg, 1973. Translated from the German by K. W. Lucas; Die Grundlehren der mathematischen Wissenschaften, Band 126. MR 0344463
  • [14] Subhashis Nag and Dennis Sullivan, Teichmüller theory and the universal period mapping via quantum calculus and the 𝐻^{1/2} space on the circle, Osaka J. Math. 32 (1995), no. 1, 1–34. MR 1323099
  • [15] Bryan Penfound and Eric Schippers, Power matrices for Faber polynomials and conformal welding, Complex Var. Elliptic Equ. 58 (2013), no. 9, 1247–1259. MR 3170696, 10.1080/17476933.2012.662222
  • [16] Albert Pfluger, Ueber die Konstruktion Riemannscher Flächen durch Verheftung, J. Indian Math. Soc. (N.S.) 24 (1960), 401–412 (1961) (German). MR 0132827
  • [17] Christian Pommerenke, Univalent functions, Vandenhoeck & Ruprecht, Göttingen, 1975. With a chapter on quadratic differentials by Gerd Jensen; Studia Mathematica/Mathematische Lehrbücher, Band XXV. MR 0507768
  • [18] C. L. Siegel, Topics in complex function theory. Vol. II, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1988. Automorphic functions and abelian integrals; Translated from the German by A. Shenitzer and M. Tretkoff; With a preface by Wilhelm Magnus; Reprint of the 1971 edition; A Wiley-Interscience Publication. MR 1008931
  • [19] S. L. Sobolev, Some applications of functional analysis in mathematical physics, Translations of Mathematical Monographs, vol. 90, American Mathematical Society, Providence, RI, 1991. Translated from the third Russian edition by Harold H. McFaden; With comments by V. P. Palamodov. MR 1125990
  • [20] Leon A. Takhtajan and Lee-Peng Teo, Weil-Petersson metric on the universal Teichmüller space, Mem. Amer. Math. Soc. 183 (2006), no. 861, viii+119. MR 2251887, 10.1090/memo/0861
  • [21] Izu Vaisman, Symplectic geometry and secondary characteristic classes, Progress in Mathematics, vol. 72, Birkhäuser Boston, Inc., Boston, MA, 1987. MR 932470

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 30C35, 30C62, 30F60, 53D30

Retrieve articles in all journals with MSC (2010): 30C35, 30C62, 30F60, 53D30

Additional Information

Eric Schippers
Affiliation: Department of Mathematics, University of Manitoba, Winnipeg, Manitoba, R3T 2N2, Canada

Wolfgang Staubach
Affiliation: Department of Mathematics, Uppsala University, Box 480, 751 06 Uppsala, Sweden

Keywords: Conformal welding, Grunsky matrix, infinite Siegel disk, quasi-symmetries, conformal maps
Received by editor(s): February 25, 2013
Received by editor(s) in revised form: March 27, 2013
Published electronically: September 24, 2014
Additional Notes: The first author was partially supported by the National Sciences and Engineering Research Council.
Communicated by: Jeremy Tyson
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.